This site has features that require javascript. Follow these simple instructions to enable JavaScript in your web browser. Using ibuprofen could aggravate coronavirus symptoms
Now Reading
Coronavirus symptoms could worsen from taking Ibuprofen, which is often used to relieve migraine pain

Coronavirus symptoms could worsen from taking Ibuprofen, which is often used to relieve migraine pain

Coronavirus

A new report from Europe, specifically France’s health ministry, states that Ibuprofen could aggravate symptoms from the coronavirus, also known as COVID-19.

Most of us suffering from migraines have at one point or another taken ibuprofen to mitigate the pain from difficult migraines. The over-the-counter pain medication is easily available and can be taken in several forms, including fast-acting gel capsules.

It goes without saying that this would not be good news for migraine sufferers, who frequently take the drug for migraine relief.

I think we can all agree that being dependent on pain medication that potentially increases the risks from coronavirus would be problematic

According to CNN, there was immediate criticism from some experts, citing lack of evidence. I doubt anyone would disagree that more research, demonstrating a link between ibuprofen and COVID-19, is important.

Woman taking ibuprofen with water

But, this is a new virus. And, it’s going to take time for peer-reviewed research to be performed. Aside from this link, there are other problems with taking ibuprofen. I have included a list showing the very real side effects of taking ibuprofen, courtesy of the Mayo Clinic. The sheer magnitude of listed side effects should be a cause for concern for anyone taking ibuprofen.

Rather than going through each one, let’s agree that ibuprofen could be difficult to tolerate for many of us. You might say, “This list is just there for completeness sake”. Ok, fine. But, what about more common side effects like unusual bleeding, indigestion, vomiting, or pain and discomfort in the chest? While not mentioned as symptoms of coronavirus, these are nonetheless VERY common!

Common Ibuprofen Side Effects

Ibuprofen, migraines, and potential coronavirus risks

In terms of the coronavirus, health experts have told us that the virus affects the respiratory tract. In other words, the lungs are attacked.

Symptoms from coronavirus include coughing, shortness of breath, in addition to fever.  The rare side effects from ibuprofen are shown in the table below. We find both coughing and fever listed.

Rare Ibuprofen Side Effects

Coronavirus symptoms highlighted

Again, according to CNN, one researcher responded by saying that there was no scientific evidence that ibuprofen could worsen the case of coronavirus. But, how old is this virus? Not that old at all. Wouldn’t it make sense to at least consider the possibility? I think it’s a good idea to keep all of this in mind if you suffer from migraines.

See Also

DATA Protocol

If we normally experience some of the highlighted side effects, might we be potentially ignoring life-threatening coronavirus symptoms?

Conclusion

The coronavirus is both highly contagious and significantly more lethal than most common viruses. Remaining vigilant seems like the prudent choice. This includes paying attention to news stories like this one. There is no question that research needs to catch up. But, what’s the harm in choosing a different pain medication alternative for the time being?

Perhaps, this would also be a good opportunity to consider migraine relief options that don’t include pain medication. For one such alternative, you can read more about the DATA Protocol, here. The 8-week course focuses on migraine trigger elimination.

** World Health Organization (WHO) Update March 19th, 2020

Initially, the WHO sided with proponents of the French study, calling for the avoidance of ibuprofen in favor of acetaminpohen. However, they have since reversed this position, stating Wednesday that ibuprofen is fine to take. The text accompanying the statement cited no corroborating information to support the initial view.

Why was the WHO so quick to reverse position, in particular since there are no other studies out there? If you’re going for an “abundance of caution approach”, wouldn’t it make sense to take the needed time before reversing so abruptly. It would also seem that they should at least have taken the necessary time before coming out in favor of avoiding ibuprofen in the first place.

What's Your Reaction?
Great article
0
Interesting
0
Wow!
0
View Comments (0)

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.

© 2020 Living with Migraines. All Rights Reserved.

Scroll To Top